Alabama, 2009Flash Flooding and Hail in Alabama, May 15, 2009
May 15, 2009 · NWS HUN · 11 events in 4 counties and zones
A very unstable air mass developed as early as midday across the central Tennessee Valley. Scattered strong to severe thunderstorms developed by late morning producing very heavy rainfall that resulted in isolated flash flooding in northeast Madison County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very unstable air mass developed as early as midday across the central Tennessee Valley. Scattered strong to severe thunderstorms developed by late morning producing very heavy rainfall that resulted in isolated flash flooding in northeast Madison County. A few of these initial storms produced small hail. As instability increased during the mid to late afternoon, more numerous thunderstorms developed. Outflow boundary collisions triggered rapid development of new storms which became severe rather quickly in a few instances. A few reports of large hail and damaging winds were received into the mid evening hours. Isolated flash flooding occurred again in northeastern Madison County and in the town of Bridgeport in Jackson County where water depth climbed up to two feet. One person was struck by lightning in the town of Fairview in Cullman County. Additional thunderstorms moved northwest out of Georgia during the late evening hours producing additional rainfall, but diminished rather quickly after midnight.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 15, 8:40 AM CST, 2 hours 4 minutes earlier.
Area forecast discussion, May 15, 8:40 AM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
940 AM CDT FRI MAY 15 2009
.DISCUSSION...LATEST SFC ANALYSIS SHOWS A WARM FRONT POSITIONED
NEAR THE OHIO RIVER WITH A WARM MOIST AIRMASS ENTRENCHED ACROSS
THE TENNESSEE VALLEY. AT 1400 UTC...TEMPS WERE RUNNING IN THE MID
TO UPPER 70S ACROSS THE REGION WITH DWPTS MAINLY IN THE UPPER 60S.
REGIONAL VIS AND RADAR IMAGERY CONTINUE TO SHOW A CONVECTIVE
CLUSTER ACROSS NORTHEAST MS WHICH HAS BEEN NEARLY STATIONARY FOR
HOURS NOW. SOME ISOLATED SHRA ASSOCIATED WITH CONVECTIVE OUTFLOW
WERE NOTED FROM LAWRENCEBURG TN TO NEAR RED BAY. HOWEVER...A GENERAL
WEAKENING TREND WAS NOTED WITH THESE CELLS.
MAIN QUESTIONS FOR TODAY WILL BE POPS AND TEMPS. THERE ARE SOME
CONFLICTING SIGNALS FROM THE DIAGNOSTICS AND SHORT RANGE MODELS IN
TERMS OF POPS. CLOUD COVER ASSOCIATED WITH DECAYING CONVECTION MAY
LIMIT HEATING ACROSS FAR WRN COUNTIES FOR THE NEXT SEVERAL HOURS.
HOWEVER...THIS CLOUD COVER MAY ALSO HELP SET UP A DIFFERENTIAL
HEATING BOUNDARY ALONG AND EAST OF A LINE FROM FAYETTEVILLE TO
MOULTON. THE 00Z NSSL WRF AND THE 13Z RUC BOTH KIND OF HINT AT
THIS...AND WOULD INDICATE HIGHER POPS ACROSS CENTRAL AND ERN
ZONES. THERE IS ALSO SOME INDICATIONS THAT MASS CONVERGENCE WILL
BE MAXIMIZED EAST OF THE SHOALS THIS AFTN. AS FOR TEMPS...CURRENT
TRENDS WOULD WARRANT MID 80S MOST AREAS SO WILL LIKELY ADJUST
TEMPS UP SLIGHTLY WITH MORNING UPDATE.
THERE IS SOME SMALL POTENTIAL FOR SVR WX THIS AFTN WITH MAINLY WET
MICROBURST TYPE STORMS WITH MDPI AND WINDEX VALUES BOTH ON THE
MARGINAL SIDE. BIGGER CONCERN MAY BE LOCALLY HEAVY RAIN GIVEN SLOW
MOVEMENT OF STORMS.
&&
.PREV DISCUSSION... /ISSUED 640 AM CDT FRI MAY 15 2009/
AVIATION... VFR CONDITIONS GENERALLY EXPECTED OUTSIDE OF
IMPROVING MVFR FOG THIS MORNING AND SHRA/TSRA MAINLY THIS AFTN.
SUMMER-LIKE CONVECTION IS TOO UNPREDICTABLE TO INCLUDE IN TAFS
BEYOND VCTS/CB FOR MOST OF THE AFTN. EITHER HSV OR MSL COULD SEE
MVFR OR EVEN IFR CIG/VIS WITHIN SHRA/TSRA...AND THE DURATION COULD
BE LONG DUE TO WEAK WINDS ALOFT. SOME ACTIVITY MAY LINGER PAST
SUNSET BUT ODDS WILL BE TOO LOW TO INCLUDE IN TAFS. REDEVELOPMENT
IS EXPECTED TOWARDS DAYBREAK SATURDAY DUE TO AN APPROACHING COLD
FRONT...BUT WILL INCLUDE ONLY VCSH ONLY AT MSL...AS IT WOULD BE
CLOSER TO THE FRONT.
DISCUSSION...SATURDAY AND SAT NIGHT HAS THE HIGHEST CHANCES FOR
CONVECTION...AS THE ABOVE MENTIONED COLD FRONT APPROACHES FROM THE
NORTH. MODEL OUTPUT WAS IN THE HIGHER LIKELY TO LOWER CATEGORICAL
RANGE... SO STAYED WITH LOWER END CATEGORICAL POPS. DECENT PRECIP
WATER AMOUNTS IN THE 1.5 TO 1.6 INCH RANGE AGAIN WILL MEAN LOCALLY
HEAVY RAINS... ALONG WITH A POTENTIAL FOR FREQUENT LIGHTNING AND
GUSTY WINDS. ONE OR TWO STORMS MAY BECOME SEVERE...BUT THINK THIS
WILL BE MORE OF A RAIN MAKER. THE COLD FRONT PROGRESS THIS GO
AROUND WAS FASTER THAN YESTERDAYS GUIDANCE...WITH A PASSAGE DURING
SAT EVENING. SHOWERS/ THUNDERSTORMS WILL CONTINUE INTO THE
NIGHT...AND TRANSITION TO SHOWERS DURING SUNDAY. THESE SHOWERS
SHOULD TAPER OFF FROM NW TO SE DURING THE COURSE OF SUN...WITH ALL
EXCEPT MAYBE DEKALB COUNTY POSSIBLY EXPERIENCING LIGHT SHOWERS
DURING THE EARLY EVENING.
DRY WEATHER WILL GREET THE START OF ANOTHER WORK WEEK. TEMPERATURES
HOWEVER WILL BE COOLER THAN SEASONABLE FOR MONDAY/TUESDAY...BUT
SHOULD RECOVER TO NORMAL LEVELS BY THE MIDWEEK. THE TROPICS MAY BE
GEARING UP A BIT EARLY FOR THEIR SEASON. LONG RANGE GUIDANCE THIS
MORNING WAS SHOWING VARIOUS SOLUTIONS OF MOISTURE AFFECTING THE SE.
THE DGEX CONTINUED ITS LOW OVER THE GULF...WITH GFS FOLLOWING IT.
THE ECMWF THIS GO AROUND WAS DISPLACED FURTHER EASTWARD. REGARDLESS
OF THE DETAILS...THE GUIDANCE WAS IN REASONABLE AGREEMENT RETURNING
MOISTURE FOR THE LATER PART OF THE WEEK...WITH A SLIGHT CHANCE OF
SHOWERS/THUNDERSTORMS.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
DISCUSSION...15/CBD
Hazardous weather outlook, May 15, 3:45 AM CST, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
445 AM CDT FRI MAY 15 2009
ALZ001>010-016-TNZ076-096-097-151800-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
445 AM CDT FRI MAY 15 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED THUNDERSTORMS WILL REDEVELOP TODAY...AND MAY LAST INTO
TONIGHT AS A COLD FRONT BEGINS MOVING INTO THE REGION. A FEW OF
THESE STORMS MAY BECOME STRONG TO SEVERE...CAPABLE OF PRODUCING
DAMAGING WINDS AND FREQUENT LIGHTNING. HOWEVER...DUE TO ABUNDANT
MOISTURE AND SLOW STORM MOTION...CONDITIONS ARE FAVORABLE FOR
LOCALIZED FLOODING WHERE STORMS DEVELOP.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THE COLD FRONT WILL SLOWLY MOVE INTO THE CENTRAL TENNESSEE VALLEY
SATURDAY AND SATURDAY NIGHT...PROMPTING ADDITIONAL SHOWER AND
THUNDERSTORM DEVELOPMENT. A FEW STRONG TO SEVERE THUNDERSTORMS ARE
POSSIBLE...BUT LOCALIZED FLOODING IS LIKELY TO REMAIN THE PRIMARY
THREAT. THE THREAT FOR RAIN AND THUNDERSTORMS WILL DIMINISH SUNDAY
AS THE FRONT MOVES SOUTHWARD.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.
BCC
In the hours before
Special weather statement, May 15, 10:05 AM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1105 AM CDT FRI MAY 15 2009
ALZ006-008-151645-
MADISON-MARSHALL-
1105 AM CDT FRI MAY 15 2009
...SIGNIFICANT WEATHER ALERT FOR SOUTHEAST MADISON AND NORTHWEST
MARSHALL COUNTIES UNTIL 1145 AM CDT...
AT 1102 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR HEBRON...OR 12 MILES NORTHWEST OF
GUNTERSVILLE...MOVING NORTH AT 5 MPH.
PEA SIZE HAIL...WIND GUSTS UP TO 50 MPH...AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
NEW HOPE.
GRANT.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
CBD
Special weather statement, May 15, 10:36 AM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1136 AM CDT FRI MAY 15 2009
ALZ006-TNZ096-151700-
LINCOLN-MADISON-
1136 AM CDT FRI MAY 15 2009
...SIGNIFICANT WEATHER ALERT FOR SOUTHEAST LINCOLN AND EASTERN
MADISON COUNTIES UNTIL NOON CDT...
AT 1134 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM PLEVNA TO NEAR
MAYSVILLE...MOVING NORTH AT 10 MPH.
PEA SIZE HAIL...WIND GUSTS UP TO 50 MPH...AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE POSSIBLE FROM THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
NEW MARKET.
PLEVNA.
ELORA...FLINTVILLE.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
CBD
Event by event
4 thunderstorm wind, 3 flash flood, 2 hail, 2 lightning. Local standard time, as filed.
Thunderstorm Wind, Madison
- When
- May 15, 10:44 AM CST to 10:49 AM CST
- Where
- Madison County, 0.69 mi S of Hillsboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Employee
- Coordinates
- 34.920, -86.430
Thunderstorm winds blew down a tree and some other large branches along Winchester Road.
Flash Flood, Madison
- When
- May 15, 11:40 AM CST to 2:40 PM CST
- Where
- Madison County, 0.28 mi S of Hillsboro to 1.86 mi NNE of New Market
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.926, -86.430
Heavy rainfall caused flash flooding which closure of Old Mountain Fork Road near Winchester Road.
Thunderstorm Wind, Madison
- When
- May 15, 12:40 PM CST to 12:45 PM CST
- Where
- Madison County, 0.69 mi S of Plevna
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Employee
- Coordinates
- 34.960, -86.420
Power lines were knocked down on Buddy Williamson Road. Time was estimated from radar.
Flash Flood, Madison
- When
- May 15, 5:45 PM CST to 7:15 PM CST
- Where
- Madison County, 1.15 mi NW of Roseboro to 0.76 mi NNE of Plevna
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 34.990, -86.416
Heavy rainfall from strong to severe thunderstorms produced water six inches deep over Alabama Line Road. Also, water was reported flowing across Honey Drive nearby.
Hail, Morgan
- When
- May 15, 6:44 PM CST to 7:49 PM CST
- Where
- Morgan County, Huntsville Laceys Sp
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.530, -86.600
Golfball size hail was reported in the Lacey Springs area.
Hail, Cullman
- When
- May 15, 7:02 PM CST to 7:07 PM CST
- Where
- Cullman County, 0.57 mi W of Fairview
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.250, -86.690
Nickel size hail was reported in the Fairview communty.
Thunderstorm Wind, Morgan
- When
- May 15, 7:15 PM CST to 7:20 PM CST
- Where
- Morgan County, 2 mi E of West Pt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Employee
- Coordinates
- 34.450, -86.615
Thunderstorm winds blew down a tree across Apple Grove Road south of Union Hill. Time was estimated from radar.
Lightning, Cullman
- When
- May 15, 7:20 PM CST
- Where
- Cullman County, 1.14 mi W of Fairview
- Injuries
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 34.250, -86.700
A person was struck by lightning on CR 1536 in the Fairview area.
Thunderstorm Wind, Jackson
- When
- May 15, 7:45 PM CST to 7:55 PM CST
- Where
- Jackson County, 0.83 mi SE of Bridgeport
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 34.941, -85.721
Thunderstorm winds blew down a tree onto Jacobs Avenue in Bridgeport.
Flash Flood, Jackson
- When
- May 15, 7:45 PM CST to 11:00 PM CST
- Where
- Jackson County, 0.44 mi SE of Bridgeport to 0.34 mi SE of Bridgeport
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.945, -85.725
Strong to severe thunderstorms caused two to three feet of water to accumulate over Broadway Avenue between 8th and 9th Street. Other streets that were impacted included: Bleeker Street, Aldhouse Avenue, and Moore Avenue.
Lightning, Cullman
- When
- May 15, 7:50 PM CST
- Where
- Cullman County, 0.57 mi W of Good Hope
- Injuries
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 34.100, -86.880
Lighting struck a person along Good Hop School Road. Other details unknown.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Illinois, May 15 to 16, 20091 death · $365,000 · 2.75 in hail · 53 events
- Tornadoes and Hail in Texas, May 15, 20091 injured · $168,000 · EF2 · 26 events
- Hail in Nebraska, May 15, 2009$875,000 · 1.75 in hail · 7 events
- Flash Flooding and Flooding in Indiana, May 15 to 16, 2009$225,000 · 1.75 in hail · 22 events
- Flooding in Illinois, May 15 to 19, 2009$500,000 · 2 events
- Flash Flooding and Flood in Indiana, May 15 to 16, 2009$350,000 · 3 events
- Flooding in Iowa, May 15 to 17, 2009$300,000 · 2 events
- Flash Flooding and Hail in Missouri, May 15, 20091.5 in hail · 56 events
- Flash Flood and Lightning Strike in Missouri, May 15, 2009$100,000 · 2 events
- Flash Flood and Flooding in Iowa, May 15, 2009$76,000 · 52 kt wind · 7 events
- Tornadoes and Hail in Kansas, May 15, 2009EF0 · 48 events
- Hail and Damaging Winds in Kansas, May 15, 20092.75 in hail · 47 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173001, 171763, 171764, 171772, 171766, 171774, 171780, 171777, 171784, 171792, 171782.